Geometriae Dedicata

, Volume 126, Issue 1, pp 71–129

Constant Mean Curvature Foliations of Globally Hyperbolic Spacetimes Locally Modelled on AdS3

  • Thierry Barbot
  • François Béguin
  • Abdelghani Zeghib


We prove that every three-dimensional maximal globally hyperbolic spacetime, locally modelled on the anti-de Sitter space AdS3, with closed orientable Cauchy surfaces, admits a unique CMC time function.


globally hyperbolic spacetime anti-de Sitter space time function constant mean curvature 

Mathematics Subject Classification (2000)



Unable to display preview. Download preview PDF.

Unable to display preview. Download preview PDF.


  1. Andersson L. (2002). Constant mean curvature foliations in flat spacetimes. Comm. Anal. Geom. 10(5): 1125–1150MATHMathSciNetGoogle Scholar
  2. Andersson L., Galloway G. and Howard R. (1998). The cosmological time function. Classical Quantum Gravity 15(2): 309–322MathSciNetCrossRefMATHGoogle Scholar
  3. Andersson L. and Moncrief V. (2003). Elliptic-hyperbolic systems and the Einstein equation. Ann. Henri Poincaré 4(1): 1–34MathSciNetCrossRefMATHGoogle Scholar
  4. Andersson L., Moncrief V. and Tromba A.J. (1997). On the global evolution problem in 2 + 1 gravity. J. Geom. Phys. 23(3–4): 191–205MathSciNetCrossRefMATHGoogle Scholar
  5. Barbot T. (2005). Flat globally hyperbolic spacetimes. J. Geom. Phys. 53(2): 123–165MATHMathSciNetCrossRefGoogle Scholar
  6. Barbot T., Béguin F. and Zeghib A. (2003). Feuilletage des espaces-temps globalement hyperboliques par des hypersurfaces á courbure moyenne constante. C.R. Acad. Sci. Paris 336(3): 245–250MATHGoogle Scholar
  7. Barbot, T. and Zeghib, A.: Group actions on Lorentz spaces, Mathematical aspects: a survey, In: P. Churusciel and H. Friedrich (eds.), 50 Years of the Cauchy Problem, Birkhäuser, Basel, 2004.Google Scholar
  8. Benedetti, R. and Bonsante, F.: Wick rotations in 3D gravity: ML(H2)-spacetimes, Preprint, 2005. math.DG/0412470Google Scholar
  9. Bernal A.N. and Sanchez M. (2003). On smooth Cauchy hypersurfaces and Geroch’s splitting Theorem. Comm. Math. Phys. 243: 461–470MathSciNetCrossRefMATHGoogle Scholar
  10. Carlip, S.: Quantum Gravity in 2 + 1 Dimesions, Cambridge Monogr. Math. Phys., Cambridge University Press, 1998.Google Scholar
  11. Fourés-Bruhat Y. (1952). Théorém d’existence pour certain systémes d’équations aux derivees partielles non lineaires. Acta Math. 88: 141–225 MATHMathSciNetCrossRefGoogle Scholar
  12. Choquet-Bruhat Y. and Geroch R. (1969). Global aspects of the Cauchy problem in general relativity. Comm. Math. Phys. 14: 329–335MathSciNetCrossRefMATHGoogle Scholar
  13. Gerhardt C. (1983). H-surfaces in Lorentzian manifolds. Comm. Math. Phys. 89(4): 523–533MATHMathSciNetCrossRefGoogle Scholar
  14. Geroch R. (1970). Domain of dependence. J. Math. Phys. 11: 437–449MathSciNetCrossRefMATHGoogle Scholar
  15. Goldman W. (1988). Topological components of spaces of representaions. Invent. Math. 93: 557–607MATHMathSciNetCrossRefGoogle Scholar
  16. Goldman, W.: Geometric structures on manifolds and varieties of representations, In: Geometry of Group Represenations (Boulder, CO, 1987), Contemp. Math. 74, Amer. Math. Soc., Providence, RI, 1988, pp. 169–198.Google Scholar
  17. Ellis, G. and Hawking, S.W.: The Large Scale Structure of Spacetime, Cambridge Monogr. Math. Phy., Cambridge University Press, 1973.Google Scholar
  18. Mess, G.: Lorentz spacetimes of constant curvature, Preprint IHES/M/90/28 (1990).Google Scholar
  19. Moncrief V. (1989). Reduction of the Einstein equations in 2 + 1 dimensions to a Hamiltonian system over Teichmuller space. J. Math. Phys. 30(12): 2907–2914MATHMathSciNetCrossRefGoogle Scholar

Copyright information

© Springer 2006

Authors and Affiliations

  • Thierry Barbot
    • 1
  • François Béguin
    • 1
  • Abdelghani Zeghib
    • 1
  1. 1.Departement de Mathematiques UMR 5669CNRS-Ecole Normale Superieure de LyonLyonFrance

Personalised recommendations